Medications Part 1 – Lithium

Lithium was a great med for me. I took 900mg of it per day and it stabilized my moods, I was happier, but I gained weight. I went to my GP to see if he could find a reason for my weight gain, and he figured I had type 2 diabetes.

Well, the good news was I didn’t have type 2 diabetes. I have a rare condition, instead, called diabetes insipidus. Type 1 and Type 2 diabetes effect the pancreas and the way the body handles sugar. Diabetes insipidus is when the kidneys aren’t filtering, and it is also known as “water diabetes”.

Basically, I was thirsty all the time and peeing a LOT. I thought this was a side effect from my medication cocktail. Meds dry you out, so I’d drink a lot of water, juice, etc, and well, urinate a lot as well. Seems like a good explanation.

My doctor immediately pulled me off Lithium, no tapering down or anything and it was time to start looking for a new drug. I take Depakote now, but it’s not the same. And coming off Lithium cold turkey did wonders for my moods. NOT.

I didn’t lose any weight coming off of the Lithium. The diabetes insipidus didn’t go away in three months like they said it would. I have a physical tomorrow and am getting referred to a kidney doctor, and a new psychiatrist, as mine is retiring in 10 days. (Thanks for the short notice, asshole!)

Okay, so back to lithium. It is the only true mood stabilizer. Lithium affects the flow of sodium through nerve and muscle cells in the body(1). Sodium effects mania. Oh, I also craved salt like nothing else when I was on lith. I practically needed a salt lick. (Lithium is a salt by chemical structure)

Image

With lithium, there is a therepeutic dose, found by blood tests, which should be done once a week for the first month or so, then every other week, then every month, every three months, etc. It ranges from 0.4-1.2mmol/L in the blood. Anything lower than 0.4 means lithium isn’t effective, and if you go too high, the lithium doesn’t work either, and you can get toxic from the lithium.

Lithium toxicity has some very unfun symptoms as the following: nausea, vomiting, diarrhea, drowsiness, muscle weakness, tremor, lack of coordination, blurred vision, or ringing in your ears.

Lithium effects the kidneys and thyroid. Both can be countered with other medications, but if it gets really bad, it’s time to discontinue.

Side effects that put up a red flag to STOP taking lithium (with a doctor’s discretion!) are: extreme thirst/urination, weakness, restlessness, eye pain, blurry vision, restless movements in the eyes, tongue, jaw or neck, pain, cold feeling, discoloration in the fingers or toes, feeling light-headed, fainting, bradycardia, hallucinations, seizures, fevers.

Common side effects are a minor tremor in the hands. Everyone noticed my tremor. They thought I was nervous or in shock. It made soldering in electrical engineering very hard. Sometimes there is weakness or lack of coordination, nausea, and itching. I sometimes got nauseous, but the tremor (and kidney problems) were the main side effects I ended up with. My level was ~0.8, which is a good level.

Lithium doesn’t play well with NSAID’s, it can increase the amount of lith in your body by 150% and send you into toxicity. Doctor’s rarely listened to that when I informed them I was on lith. My pharmacy would catch the interaction, call the doctor, and give me something else. Pain in the ass!

Lithium prevents mania, but studies have shown that it is very effective when combined with an anti-depressant for treating depression.

“Upon ingestion, lithium becomes widely distributed in the central nervous system and interacts with a number of neurotransmitters and receptors, decreasing norepinephrine release and increasing serotonin synthesis.”(2)

If you read my article on glutamate here’s another fun fact:

“The University of Wisconsin researchers found that lithium exerts a dual effect on receptors for the neurotransmitter glutamate – acting to keep the amount of glutamate active between cells at a stable, healthy level, neither too much nor too little.”

I’m full of fun facts tonight:

“For the last 60 years, lithium has been the preferred treatment for bipolar disorder, but little research has been carried out to discover how it impacts the brain and the body clock. New research from the University of Manchester has found that lithium strengthens the body clock’s rhythms, which could lead to new treatments with fewer side effects.”(3)

Lithium has been used for 60 years, one of the oldest psychiatric medications. It is incredibly effective in many people, if they can tolerate the side effects. I loved it, but I need my kidneys.

1. http://www.drugs.com/lithium.html
2. http://bipolar.about.com/od/lithium/a/010312_lithium1.htm
3. http://psychcentral.com/news/2012/03/14/regulating-body-clock-may-be-key-to-treating-bipolar-disorder/35966.html

Advertisements